March 20, 2013— -- Showing extra caution after the fungal meningitis outbreak that killed 40 people who'd received tainted steroid injections last fall, two compounding pharmacies have issued drug recalls this week.
Med Prep Consulting Inc. and Clinical Specialties Compounding Pharmacy both issued recalls after Med Prep found particles floating in five doses of a compounded solution, and Clinical Specialties got wind of five eye infections in patients who'd received compounded eye injections.
"We don't believe that there is data that points to an increase in these types of issues with compounded medications," the International Academy of Compounding Pharmacists, which represents 2,700 compounding pharmacists worldwide, said in a statement to ABCNews.com. "There is, however, increased vigilance on the part of all health care professionals, including physicians, nurses and pharmacists, and that increased vigilance is a good thing."
Med Prep Recalls All Drugs
On Sunday, Med Prep recalled all 83 different kinds of drugs compounded at its facility in New Jersey. A Connecticut hospital notified Med Prep that doctors had found visible particles floating in five bags of magnesium sulfate solution meant for intravenous use. The particles were later identified as mold.
"Frankly, it was only the magnesium sulfate that they had contaminated lots of, but in an abundance of caution, they decided to recall everything," Med Prep's lawyer, Angelo Cifaldi, told ABCNews.com Tuesday. "Up until today, there have been no reports of any injury, which is very good."
The Trinton Falls, N.J., facility will remain closed until March 22 as part of a voluntary consent order with the state pharmacy board. Until then, the pharmacy will be conducting various tests to find the mold and get recertified by the state.
So far, no mold has been found in the facility, Cifaldi said.
He said the fungal meningitis outbreak influenced Med Prep's decision to recall all of its drugs instead of only the magnesium sulfate.
"I think everyone has a heightened sense of nervousness right now because of what happened in the fall, though this is in no way related," Cifaldi said.
If patients were given intravenous magnesium sulfate drips that contained mold, they could have a stroke, become septic or develop an infection in the liver, lungs, kidneys or tissue surrounding the brain, said Dr. William Schaffner, chairman of preventive medicine at Vanderbilt University Medical Center in Nashville, Tenn. He also said that patients who require intravenous magnesium sulfate already had an underlying illness.
"Not only do you get the mold, but the mold has been growing in this fluid for a while, and some of its metabolic products are floating free in the liquid," said Schaffner, a former president of the National Foundation for Infectious Diseases. "Any microbe or any microbial form inoculated directly into your blood stream, as this would be, is particularly hazardous."